Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Flagstaff, AZ

August 16, 2022Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2022, 3:55 PM MST for Apache County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2022, 3:55 PM MST (22:55 UTC)
Expired
Aug 16, 2022, 4:45 PM MST
In force
50 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Apache County, AZ

The radar

The Albuquerque radar (KABX), 215 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
3881 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WUUS55 KFGZ 162255
SVRFGZ
AZC001-162345-
/O.NEW.KFGZ.SV.W.0049.220816T2255Z-220816T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
355 PM MST Tue Aug 16 2022

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Apache County in northeastern Arizona...

* Until 445 PM MST.

* At 354 PM MST, a severe thunderstorm was located over Window Rock,
  moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Defiance, Window Rock and St. Michaels. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3554 10909 3571 10929 3586 10905 3556 10905
TIME...MOT...LOC 2254Z 144DEG 13KT 3566 10906 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kobold
1 follow-up statement
672 
WWUS55 KFGZ 162339
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
439 PM MST Tue Aug 16 2022

AZC001-162348-
/O.EXP.KFGZ.SV.W.0049.000000T0000Z-220816T2345Z/
Apache-
439 PM MST Tue Aug 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY WILL EXPIRE AT
445 PM MST...
        
The storm which prompted the warning near Window Rock has weakened 
below severe limits, and has exited the warned area. Therefore, the 
warning will be allowed to expire.  However heavy rain is still 
possible with this thunderstorm. Turn around, don't drown.

LAT...LON 3554 10909 3571 10929 3586 10905 3556 10905
TIME...MOT...LOC 2338Z 144DEG 13KT 3579 10917 

$$

Kobold

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:14 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 16, 1:14 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
114 PM MST Tue Aug 16 2022

.SYNOPSIS...An active monsoon pattern will continue across
northern and central Arizona through the upcoming week. Heavy
rainfall leading to flash flooding will continue to remain a
threat, especially Thursday into the weekend. Cooler temperatures
are also expected into this weekend.

&&

.SHORT TERM (through Wednesday Night)...After morning fog lifted
across portions of the high country, daytime cumulus began
developing. Thunderstorms are now maturing over the White
Mountains and Grand Canyon North Rim. Expect storm coverage to
increase into the afternoon, but remain less widespread than
yesterday's. Plenty of available moisture will allow some storms
will drop copious amounts a rain. As a result, flash flooding is
possible in vulnerable areas today.

.LONG TERM (Thursday through Monday)...A tropical disturbance
continues its push westward over northern Mexico. Once the system
is over Senora, moisture is advected northward into Arizona
beginning on Thursday. By Friday and Saturday, GEFS and ENS
ensemble guidance show deep monsoonal moisture over Arizona, with
PWAT values approaching 2 inches over the lower deserts and 1-1.5
inches across the high country (nearing the 90th percentile for
this time of year). As a result, an active monsoon period is
expected to finish out the week. Uncertainty with what areas will
see the greatest impacts however remains high at this point in
time, as they will largely be dependent upon remnant convection
and debris cloud from the day before. Nevertheless, heavy rainfall
leading to flash flooding will be a concern across central and
northern Arizona, especially in areas more sensitive to heavy
rainfall (recent burn scars, slot canyons, and low-water
crossings).

Heights begin to fall more sharply as the system moves over Arizona
on Friday and Saturday. As a result, well below normal temperatures
(~8-14 degrees below normal) are expected over much of the region.

Temperature begin to rebound for the start of the upcoming week, as
the trough (and its associated moisture) move eastward out of the
region. While daily shower and thunderstorm chances do look to
remain, a slight downward trend in coverage looks plausible as
moisture lessens over the region. Ensemble guidance supports this
thinking, though it will largely be dependent upon the influence of
a weak trough approaching the West Coast on the ridge driving the
monsoonal flow.

&&

.AVIATION...For the 00Z TAF package...Primarily VFR conditions with
light winds are expected over the next 24 hours, outside of
thunderstorms. Much of the showers and thunderstorms will
diminish after 00Z Wednesday, with lingering activity remaining
east of a KGCN-KFLG line through 06Z. There is a slight chance for
patchy morning fog, primarily in the higher terrain, which could
result in IFR conditions. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Daily scattered showers and thunderstorms are
expected each afternoon through Thursday, especially over the
higher terrain. Gusty, erratic winds, and flash flooding will be
likely.

Friday through Sunday...More widespread shower and thunderstorm
activity is expected Friday into the weekend. Flash flooding and
gusty winds will remain the primary hazards. Well below normal
temperatures are also expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BJ
LONG TERM...Humphreys
AVIATION...BJ
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 16, 1:06 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
106 PM MST Tue Aug 16 2022

AZZ014-162030-
Little Colorado River Valley in Apache County-
106 PM MST Tue Aug 16 2022

...A strong thunderstorm will impact portions of Apache County
through 130 PM MST...

At 105 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles east of Lyman Lake State Park, or 20 miles north of
Springerville. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Apache County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3431 10906 3432 10921 3451 10923 3455 10905
TIME...MOT...LOC 2005Z 131DEG 2KT 3441 10915

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MAS
Special weather statement, Aug 16, 1:37 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
137 PM MST Tue Aug 16 2022

AZZ013-016-017-162100-
Little Colorado River Valley in Navajo County-White Mountains-Eastern
Mogollon Rim-
137 PM MST Tue Aug 16 2022

...A strong thunderstorm will impact portions of central Navajo
County through 200 PM MST...

At 136 PM MST, Doppler radar was tracking a strong thunderstorm near
Shumway, or 11 miles north of Show Low, moving northwest at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Taylor, Shumway, Snowflake and White Mountain Lake.

This includes the following highways...
 State Route 277 between mile markers 331 and 336.
 State Route 77 between mile markers 343 and 363.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3433 10986 3426 11004 3454 11021 3457 10987
TIME...MOT...LOC 2036Z 154DEG 12KT 3439 10999

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MAS
Special weather statement, Aug 16, 2:07 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST Tue Aug 16 2022

AZZ013-016-162145-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
207 PM MST Tue Aug 16 2022

...A strong thunderstorm will impact portions of Navajo County
through 245 PM MST...

At 207 PM MST, Doppler radar was tracking a strong thunderstorm over
Taylor, or 16 miles north of Show Low, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Taylor, Shumway and Snowflake.

This includes the following highways...
 State Route 277 between mile markers 326 and 336.
 State Route 77 between mile markers 352 and 368.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3443 10989 3434 11018 3456 11031 3466 10998
TIME...MOT...LOC 2107Z 163DEG 6KT 3446 11013

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MAS
Special weather statement, Aug 16, 2:22 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
222 PM MST Tue Aug 16 2022

AZZ013-016-162145-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
222 PM MST Tue Aug 16 2022

...A strong thunderstorm will impact portions of Navajo County
through 245 PM MST...

At 222 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles north of Aripine, or 22 miles northeast of Forest Lakes, moving
northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dry Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3446 11049 3452 11065 3482 11057 3473 11031
TIME...MOT...LOC 2122Z 206DEG 7KT 3456 11051

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MAS
Special weather statement, Aug 16, 2:55 PM MST, 1 hour before
Special Weather Statement
National Weather Service Flagstaff AZ
255 PM MST Tue Aug 16 2022

AZZ013-162230-
Little Colorado River Valley in Navajo County-
255 PM MST Tue Aug 16 2022

...A strong thunderstorm will impact portions of Navajo County
through 330 PM MST...

At 255 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Joseph City, or 29 miles southeast of Winslow, moving
east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dry Lake.

This includes the following highways...
 State Route 377 between mile markers 13 and 30.
 State Route 77 between mile markers 365 and 383.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3463 11043 3481 11042 3484 11011 3456 11005
TIME...MOT...LOC 2155Z 273DEG 10KT 3472 11034

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MAS
Local storm report, Aug 16, 2:59 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
259 PM MST TUE AUG 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             1 SE PINETOP-LAKESIDE   34.14N 109.95W
08/16/2022  E0.70 INCH       NAVAJO             AZ   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED NEAR
            PINETOP-LAKESIDE. NUISANCE FLOODING ALSO
            REPORTED ACROSS THE AREA.

&&

BAIN

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:57 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Aug 15, 6:57 PM MSTSpecial Weather StatementFGZYavapai48 min
Aug 15, 6:59 PM MSTSpecial Weather StatementFGZ46 min
Aug 15, 11:13 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai62 min
Aug 16, 11:25 AM MSTSpecial Weather StatementFGZ35 min
Aug 16, 11:54 AM MSTSevere Thunderstorm WarningFGZApache51 min
Aug 16, 12:30 PM MSTSpecial Weather StatementFGZ45 min
Aug 16, 12:32 PM MSTAreal Flood AdvisoryFGZApache3 hr
Aug 16, 12:56 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 16, 1:06 PM MSTSpecial Weather StatementFGZ24 min
Aug 16, 1:37 PM MSTSpecial Weather StatementFGZ23 min
Aug 16, 2:07 PM MSTSpecial Weather StatementFGZ38 min
Aug 16, 2:22 PM MSTSpecial Weather StatementFGZ23 min
Aug 16, 2:49 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 16, 2:55 PM MSTSpecial Weather StatementFGZ35 min
Aug 16, 3:22 PM MSTSevere Thunderstorm WarningFGZNavajo23 min
Aug 16, 3:23 PM MSTSevere Thunderstorm WarningFGZNavajo22 min
Aug 16, 4:15 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.